Thirty-five days after an orthotopic liver transplant, a patient developed fever; a skin rash involving the trunk, face, palms, and soles; pancytopenia; and diarrhea. A skin biopsy showed histologic findings consistent with acute graft-versus-host disease. HLA typing of circulating peripheral blood lymphocytes showed complete donor chimerism and established the diagnosis of liver allograft-induced graft-versus-host disease. The patient died despite treatment with large doses of corticosteroids. Although graft-versus-host disease in this setting appears to be infrequent, it is possible that the syndrome is underrecognized. Because of the increasing frequency with which orthotopic liver transplantation is being done, careful prospective study to determine the incidence and spectrum of the syndrome is warranted.
- Anti-inflammatory agents, non- steroidal
- Graft vs host disease
- Liver transplantation
ASJC Scopus subject areas
- Internal Medicine